Self-Decapitation Attempt Attributed to Tinnitus and Oral Corticosteroids
Objectives: 1. Review the relationship between severe tinnitus and suicidal ideation; including documented cases in the literature. 2. Discuss the increased risk of suicidal ideation and attempts in patients with a history of psychiatric illness who receives high dose corticosteroid treatment.
Methods: Case report describing a patient with multiple psychiatric comorbidities who received high-dose corticosteroids to treat tinnitus with subsequent suicide attempt.
Results: 49 year-old male with a history of anxiety, depression, and schizoaffective disorder was suffering from severe, bilateral tinnitus. After completing a high dose steroid treatment for tinnitus given by another clinician, he attempted to commit suicide by acetaminophen ingestion and self-decapitation with a hand saw. Subsequent treatment included emergent neck exploration, tracheostomy, resuspension of his vocal cords/Broyle’s ligament, and closure of a laryngotracheal defect with an omohyoid myofascial flap. Patient recovered with good voice quality and no significant sequelae. Psychiatry further managed his mood disorders.
Conclusion: Tinnitus is a very common and often easily dismissed diagnosis that is considered a nuisance by most who suffer from symptoms. In certain populations, the morbidity of tinnitus is severe, particularly those with coincident psychiatric illness. Clinicians must be cognizant of the impact that tinnitus can have on their patient’s life, and must select corticosteroid treatment appropriately, especially for those with a history of mood disorders.